Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Wilmington, OH

August 19, 2004Logan County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 19, 2004, 12:53 AM EDT for Logan County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 12:53 AM EDT (04:53 UTC)
Expired
Aug 19, 2004, 1:30 AM EDT
In force
37 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Logan County, OH

The radar

The Cincinnati radar (KILN), 120 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 190453
SVRILN
OHC091-190530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1252 AM EDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN OHIO

* UNTIL 130 AM EDT

* AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HAIL TO THE SIZE OF PENNIES. THIS STORM WAS LOCATED 
  NEAR BELLE CENTER..AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLE CENTER...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4054 8383 4044 8381 4042 8350 4053 8351

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:25 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 18, 9:25 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED AUG 18 2004

.SHORT TERM (TONIGHT)...
FORCING ASSOCIATED WITH MID-LEVEL VORT MAX OVER N-CTRL OHIO
CONTINUES TO MOVE EAST OUT OF THE ILN FA. ITS ASSOCIATED CONVECTION
HAS ALSO MOVE OUT OF THE AREA. CONVECTION OVER CTRL IN CONTINUES TO
PUSH EAST...BUT WITH A WEAKENING TREND AS IT MOVES INTO AN AREA OF
INCREASING CONVECTIVE INHIBITION. THESE STORMS SHOULD HAVE LITTLE
IMPACT ON OUR CWA. HAVE THUS UPDATED THE OVERNIGHT FCST TO REFLECT
MOSTLY CLOUDY CONDITIONS AS A RESULT OF THE BLOWOFF FROM EARLIER AND
CURRENT CONVECTION. HAVE ALSO DROPPED THE WORDING OF STRONG STORMS
POSSIBLE TONIGHT...AS ANY T-STORMS THAT DO DEVELOP IN ADVANCE OF THE
COLD FRONT LATER TONIGHT WILL BE ASSOCIATED MUCH DIMINISHED
INSTABILITY.

&&

.PREVIOUS DISCUSSION...

AVIATION (00Z-24Z)...
CONVECTION ASSOCIATED WITH MID-LEVEL S/W HAS PUSHED JUST EAST OF THE
CMH AREA. REST OF THE FA WILL HAVE RESIDUAL CLOUDS FROM
EARLIER/ONGOING CONVECTION. THUS WILL KEEP MID LEVEL DECK ACROSS THE
FA INTO THE OVERNIGHT HOURS. COLD FRONT CURRENTLY STRETCHING FROM
THE N-CTRL GRT LKS SOUTHWESTWARD INTO IOWA WILL BEGIN TO ADVANCE
TOWARD THE ILN FA...AND SHOULD BEGIN TO AFFECT THE NRN TAF SITES
BEGINNING IN THE EARLY MORNING HRS. HAVE THUS INTRODUCED VCTS AT
THAT TIME. FRONT SHOULD SAG SLOWLY SOUTH DURING THE DAY. WITH STRONG
INSTABILITY FCST ACROSS THE SOUTH...HAVE INTRODUCED CHC TSRA DURING
THE MID-LATE AFTERNOON.

SHORT TERM(TONIGHT THROUGH FRIDAY NIGHT)...
SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY OVER FROM NW OHIO INTO
CENTRAL IN/IL.  SOUTH OF THE BOUNDARY TDS HAVE RECOVERED INTO THE
UPPER 60S TO AROUND 70S.  ACROSS SRN INDIANA AND KY TEMPS HAVE
WARMED INTO THE MID TO UPR 80S.  KILN SHOWING A FEW CELLS DEVELOPING
NORTH OF FDY.

MODELS ARE IN DESCENT AGREEMENT WITH KEEPING NEARLY STATIONARY
BOUNDARY ACROSS IN/OH THROUGH FRIDAY NIGHT WITH FRONT FINALLY
MOVING THROUGH AS A COLD FRONT FRIDAY NIGHT.

AS FOR THIS AFT/EVE LATEST RUC/ETA SHOWING MDT INSTABILITY WITH
HELICITIES PROGGED TO BE AROUND 200.  A WEAK MID LEVEL SHORT WAVE
OVER NRN IN/OH SHOULD BE THE KICKER.  LATEST ETA SHOWING LOW LEVEL
JET WORKING INTO SRN OHIO.  THIS SHOULD EITHER REFIRE CONVECTION
ALONG THE BOUNDARY OR KEEP IT GOING.  IT LOOKS LIKE FRONT SHOULD BE
AROUND I-70 FOR THURSDAY. SOUTH OF THE BOUNDARY WILL GET NICE AND
JUICY WITH NORTH GETTING GRUNGED OUT.  THIS WILL CREATE A GOOD
TEMP GRADIENT OVER FA WITH AROUND 90 IN THE SOUTH AND LO-MID 80S IN
THE NORTH.  WILL KEEP BEST POPS ALONG AND NORTH OF THE BOUNDARY ON
THURSDAY.  BOUNDARY PULLS EVEN FARTHER NORTH FOR FRIDAY AS A WAVE
WORKS ACROSS OHIO VALLEY.  MOST OF FA WILL BE WARM SECTORED FOR MUCH
OF THE DAY FRIDAY WITH GOOD CONVECTIVE COVERAGE LATE FRIDAY AFT INTO
THE OVERNIGHT HOURS.

LONG TERM(SATURDAY THROUGH WEDNESDAY)...
THE ETA AND THE GFS HAVE DIFFERENT TIMING WITH RESPECT TO
AFOREMENTIONED COLD FRONT ON SATURDAY.  ATTM...MOST SURROUNDING
OFFICES AND HPC HAVE LEANED TOWARD THE GFS SOLUTION...SO HAVE
FOLLOWED THIS COLLABORATION.  SHOWERS WILL GRADUALLY TAPER OFF FROM
NW TO SE ON SATURDAY AS COLD FRONT PULLS OFF TO THE EAST.  TEMPS
WILL BE COOL DUE TO MOSTLY CLOUDY CONDITIONS.

FOR SATURDAY NIGHT THROUGH WEDNESDAY...HAVE CHOSEN THE 00Z GFS AS
MODEL OF CHOICE.  THE OTHER LONG RANGE MODELS...SUCH AS THE UKMET
AND ECMWF ARE FAIRLY SIMILAR.

SFC HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY NIGHT...BEING
LOCATED OVER THE LOWER GREAT LAKES SUNDAY MORNING.  THE ATMOSPHERE
WILL EVENTUALLY DRY OUT AS THE HIGH SETTLES INTO THE REGION.
TEMPERATURES ON SUNDAY WILL BE SOMEWHAT BELOW NORMAL DUE TO
CONTINUING CAA.

FOR SUNDAY NIGHT INTO MONDAY NIGHT...SFC HIGH PRESSURE WILL MOVE OFF
TO THE EAST INTO THE MID ATLANTIC/NEW ENGLAND REGION.  A
SOUTHWESTERLY FLOW WILL DEVELOP...WHICH WILL SIGNAL A WARMING
TREND.  TEMPS ON MONDAY...HOWEVER...WILL STILL BE SLIGHTLY BELOW
NORMAL.

NEXT CHC FOR PCPN IS EXPECTED TUESDAY AFTN INTO WEDNESDAY AS A COLD
FRONT DROPS FROM THE NW INTO THE LOWER GREAT LAKES.  THIS FRONT DOES
NOT HAVE STRONG DYNAMICAL FORCING AT THIS POINT...SO LOW CHC POPS
ARE FAVORED.  SINCE FRONTAL SYSTEM WILL FAIL TO MOVE THROUGH THE
CWFA COMPLETELY...TEMPS WILL CONTINUE TO WARM TO NEAR NORMAL
READINGS ON TUESDAY AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM UPDATE...JTD
AVIATION...JTD
SHORT TERM...GT
LONG TERM...SH
Hazardous weather outlook, Aug 18, 5:02 AM EDT, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED AUG 18 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190905-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
502 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. ONE
OR TWO OF THEM COULD STRENGTHEN TO SEVERE LIMITS. OTHER THUNDERSTORMS
THAT WILL DEVELOP AHEAD OF A COLD FRONT APPROACHING FROM THE
NORTHWEST COULD BE STRONG TO SEVERE AS THEY MOVE INTO EAST CENTRAL
INDIANA AND WEST CENTRAL OHIO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:14 AM EDTSevere Thunderstorm WarningILNUnion31 min
Aug 19, 3:57 PM EDTSevere Thunderstorm WarningILNLogan, Union33 min
Aug 19, 5:47 PM EDTSevere Thunderstorm WarningILNDarke58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.